Is anyone else's voice affected by their inhalers, etc?

Hi there,Over the last 2 years, my voice has got hoarser & croakier, and now I (literally) sound like a 60-a-day smoker. I'm a 27-year-old woman, so it's not attractive!I've been told by a couple of people that my inhalers could have caused this problem, as they are both powder-based. I'm wondering if this could be the reason? I also have hypothyroidism, but my doctor said that now it's stabilised with thyroxine, that it can't be the cause of my hoarse voice.I currently use a Bricanyl Turbohaler (when needed, when I don't quite need a neb) & a Seretide 500 Accuhaler (2 puffs twice a day.) I also use Bricanyl & Atrovent nebulisers too. I've been taking these for several years. I make sure I have a gargle & a drink of water after the steroid inhaler, but, like everyone else, I do forget occasionally.Does anybody have any theories? Is there anyone out there with a similar problem? Did you have this problem, but have found a solution? I'd really like to know what people think about this.I'm getting fed up with being asked if I've got a cold, sore throat, 'flu etc!Rosalind.

15 Replies

oldestnewest
  • Rosalind i have had this problem. I have tried several different inhalers with no effect. I also have tried both powder and mdi which affect my voice the same.

    Apart from gargling cant offer any other advice either sorry.

  • Welcome Rosalind (are u ever called Rosie as my Rosalind is?

    i also have problems with my voice and for a few years i blamed my inhalers (despite always gargling) or had been told i had VCD not asthma. i certainly know how frustating it is to continously be asked if yr throat is bad etc Then i had a bronchoscope and it was discovered that i only had 1 vocal cord that moves the other 1 is paralysed (permanantly somehow) and that i was definately asthmatic as well and no sign of VCD.

    my daughter also has a husky voice after the Bricanyl MDI despite gargling.

  • That sounds really interesting, hopalong - it would definitely be interesting to have some form of investigations like the bronchoscopy you mentioned - especially as I sometimes have a definite sensation in my throat - especially when I'm croaking away! Also, sometimes I find it hard to make a sound, so I ""push it"" and then I end up blurting out whatever I was trying to say, but usually at an unintended volume!

    I've mentioned my throat to several doctors, but I get the same response every time - ""it's probably just your inhalers -try gargling."" Maybe I should pluck up the courage to ask outright for investigations - I don't want to sound like this forever, if there's anything I can do about it!

    By the way - yes, everyone knows me as Rosie!

    Thanks for mentioning what has happened in your case - I need any help or advice I can get!

    Rosalind (Rosie!)

  • The first thing you have done is have your T4 levels measured again. The doctor may say they're okay but it can't hurt to have them checked again. Atrovent is going to dry out your airways quite considerably, particularly when taken in large doses.

    Another possibility is laryngeal candidiasis (thrush). This possibilty should be examined as it is possible to have this without having concomitant oral thrush. Pain is not necessarily a feature either. Ref: Sulica, L. (2005) Laryngeal thrush. The Annals of otology, rhinology, and laryngology. 114(5):369-375

    Url - ncbi.nlm.nih.gov/entrez/que...

  • Hi Rosie.

    There were several posts about this subject on the old boards.

    Like you,I use Bricanyl Turbohaler when required. And I take Symbicort (2 puffs twice a day). This baby affects my throat and voice. I've complained regularly to the asthma nurse about it, and she's tried me on Seretide, but I couldn't cope with that. (Worse thrush than normal on that one!)

    I also mentioned the probs to a consultant I saw last year for bronchoscopy after I had coughed up some blood. He suggested separating the 2 elements in Symbicort, which we tried, but it didn't really make much difference, so am back on Symbicort now.

    This whole thing affects my life. I use my voice all the time in my work - it's essential! Sometimes I have probs speaking in public, and I can't sing as

    much as I used to . I've thought of giving up taking the stuff altogether but when I cut down it all goes pear shaped again.

    I'm not moaning honestly - just trying to help you by sharing what's happeneing to me!

    Hope you can sort something out though!

    Take care

    CD

  • Hello all

    Yes my voice has gone from normal to sounding squeeky to now sounding like a frog.

    My words seam to disappear half way through its as if the voice just shuts down. I am on Seritide, ventolin and I use sodium chioride in my nebs. My con is going to be taking a look at my voice box on the 24th of this month, the last time I saw him he commented on my voice and wanted to investgate. I will let you know the out come.

  • I've just seen an ENT specialist about my voice problems. Vocal cords were fine but irritated and she said it was mainly caused by my Flixotide nebs for the past 8 years and also my work as a teacher which doesnt help. She also said that voice problems were very common when on inhaled steroids and that sometimes 1 of the vocal cords doesnt move properly due to inhaled steroids. This can cause voice and throat problems.

  • Hi Rosalind

    can only agree with all the other posts, having had my throat / voice looked into (literally) by the clever people at the brompton.

    from my own ponit of view the outcome was ""inflammed vocal cords but functioning normally"" due to 3 possible reasons 1 - inhaled steroids 2.acid reflux 3. voice abuse (I'm a teacher)

    as the acid reflux was ruled out and I had been on high doses of inhaled steroids that was the case.

    the anwer was to use the lowest dose of inhaled steroid suitable for you through a volumatic not the little spacer and of course rinse your mouth out / clean teeth.

    on a previous thread old site the best mouth wash recommended was peroxyl and i have to agree, has helped.

    good luck

  • It is interesting that two people who replied are teachers. After over twenty years of teaching and several of using increasing amounts of inhalers I started to get problems. After being refered to an ENT consultant I was refered to the speach therapy department and received fantastic help on breathing properly to support my voice. I was also recomended to have a personal amplification system to remove the strain as I teach science and labs are big places to talk to a class in. I got my system from a company called BioAccoustics which my speach therapist found out about. I have had my system for 7 years and will be getting a new one any day now. I has a radio mike and separate reciever and speaker. It is portable so I can use it in any room and have even taken assemblies - full school as well as year assemblies and set off GCSE exams in the gym using it.

    Without it I would have had to leave teaching years ago. The system is funded from jobseakers support for people who need help to stay in work and from school. Although the new system is over £700 it is cheaper than a weeks supply cover! If you do have voice problems the website for the voice care network is worth looking at. A search will soon find it for you.

  • my voice isnt affected but my mouth is dry

  • Thanks for the advice Molly. Will look into it. I teach music so am constantly singing with special needs pupils all day!!! This (coupled with nebulizers) really affects your voice so I am going to have to be careful. I have only been teaching 5 years so want to learn how to look after my voice now in case I have problems in future.

  • i sound like a man!!!

    my voice has deepend tremendously so that i often get mistaken for a man this is embarrasing as im a 13 year old girl that sounds like a man any sugestions welcome !!!

  • i sound like a man!!!

    my voice has deepend tremendously so that i often get mistaken for a man this is embarrasing as im a 13 year old girl that sounds like a man any sugestions welcome !!!

    my inhalers are powder based(symbicort 100/6 + brycanil 0.5) i was wondering weather this could b the cause of my horrifying deep husky voice

  • Without question my voice has been affected by my inhalers! I find Symbicort and Terbutaline (Bricanyl) were the worst. My hubby always says I sound sexy when my voice goes husky though so I don't complain so much these days!

    Stay well everyone.

    Much love, Fluffy x x

  • I too have suffered with hoarseness of my voice. Sometimes it was so bad it was difficult to speak. I could do a really good Godfather impression of Marlon Brandon.

    Did two things. With my Doctor's guidance I cut the amount of my preventer, beclometasone ( Qvar 100) to the least amount to control my asthma . It worked!!. Still gargle/brush teeth. Made sure that my inhaling technique was really good.

    I hope this helps.

You may also like...